Thunderstorm Wind, Yellowstone
- When
- August 6, 3:50 PM MST
- Where
- Yellowstone County, 5.85 mi SSW of Acton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.850, -108.720
Between 430pm and 530pm, a severe thunderstorm hit the Billings area, producing wind gusts up to 78 mph and causing extensive damage. The storm came from the northwest, and intensified quickly in the hour leading up to its arrival in Billings.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Between 430pm and 530pm, a severe thunderstorm hit the Billings area, producing wind gusts up to 78 mph and causing extensive damage. The storm came from the northwest, and intensified quickly in the hour leading up to its arrival in Billings. After gusting to 76 mph at the Billings Airport, the thunderstorm went on from Billings and continued to produce gusts 70-80 mph through Crow Agency and Lame Deer before quickly weakening as it went further east. The storm fortunately missed Hardin by just a few miles, passing by just to the south of town.
Immense damage was reported across the Billings area, and likely continued to occur with the storm as it traveled through Crow Agency. Multiple power lines were downed, and many large trees were snapped or completely uprooted. A combination of both caused power outages across Billings and an assortment of damages to homes and businesses. In addition, the brief, torrential rain produced localized flash flooding across town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 6, 12:52 PM MST, 2 hours 58 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
152 PM MDT Tue Aug 6 2024
.DISCUSSION...
This afternoon through Wednesday Night...
Main forecast concerns are on the potential for severe thunderstorms
this afternoon into this evening, then focus turns to cooler
temperatures and shower chances, along with a few thunderstorms, on
Wednesday.
A series of shortwave impulses push across the region late this
afternoon and evening providing the upper level support for showers
and thunderstorms. Convective allowing models (CAMS) are in good
agreement this afternoon indicating convection will get going over
the higher terrain/western areas of the forecast area in the 2 to 4
PM timeframe then push eastward through the late afternoon and
evening hours. Forecast soundings show inverted-V soundings across
much of the forecast area with MUCAPE values of 500 to 800 J/kg, but
with deeper mixing anticipating lower values. 0-6 KM Bulk Shear
Vectors increase into the 40 to 50 kt range late this afternoon into
this evening, so this could support organized storms, but the big
limiting factor will be the lack of CAPE. Given these factors
anticipate the main threat from the storms being severe wind gusts
in excess of 60 mph. Additional weak shortwave activity overhead
could trigger additional isolated showers and storm overnight, but
the main activity should push east of the region by midnight.
On Wednesday the main trough pushes in from the northwest bringing
much cooler air to the region. CAPE and shear profiles could
support isolated strong thunderstorms with the potential for hail.
HREF CAMS also support this idea and show helicity tracks over the
forecast area. If these trends continue we will trend our forecast
and messaging toward the potential for isolated strong to severe
storms Wednesday afternoon.
JW
Thursday through Tuesday...
A cold high pressure system to our east Thursday will allow
northerly/northeasterly winds to create strong cold air advection
across the region. Thursday will be the coldest day over the long
term with anomalously low temperatures in the low 70s for most.
These values are 15-20 degrees below average for this time of year
providing relief from the heat. Friday will also see cool
temperatures in the 70s before 500mb heights start to rise and
temperatures return to slightly below average in the low 80s for
the weekend.
Persistent 850mb easterly/southeasterly winds will keep above
average moisture values present throughout the long term.
Precipitation chances Thursday through Friday will be mostly in
the higher terrain. Saturday/Sunday a wave moves through bringing
more significant and widespread precipitation chances (40-60%).
This trend will continue early next week with daily 20-30%
chances. This active week ahead is giving most of the region a
50-70% chance of receiving greater than 0.5 inches of
precipitation over the next 7 days. The convective and showery
nature of this precipitation will lead to more localized amounts.
Torgerson
&&
.AVIATION...
Thunderstorm potential exists for all terminals today, beginning
at KLVM and moving west through KBHK through the afternoon and
evening. Main threat from these storms will be gusts to 70 mph
(most likely out of the west to southwest), with large hail and
heavy rain also possible. As storms reach KBIl and move east,
expect outflow to produce ahead or alongside of the storms with
similar gust potential. A storm going directly over a terminal
could locally produce MVFR to IFR conditions due to low visibility
from heavy rain and strong winds. While all severe storms will be
out of the area by 05z, weaker storms do have a small chance to
pop up behind them.
TS Potential Times
KBIL: 22z-02z
KLVM: 20z-01z
KMLS: 01z-06z
KSHR: 22z-03z
Vertz/Torgerson
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 061/075 056/071 053/077 055/083 058/083 057/085 057/087
76/T 42/W 11/B 23/W 55/T 33/W 23/W
LVM 053/080 048/070 044/075 046/082 049/082 048/083 049/086
36/T 53/T 23/T 46/T 66/T 34/T 24/T
HDN 059/076 052/072 050/078 053/083 055/083 055/085 055/088
66/T 42/W 11/B 23/T 55/T 33/W 22/W
MLS 061/071 051/070 047/074 054/082 058/080 057/082 057/085
66/T 10/U 10/U 12/T 55/T 33/W 22/W
4BQ 063/076 053/071 050/075 054/083 058/082 057/083 058/087
64/T 21/B 11/B 13/T 56/T 43/T 22/T
BHK 058/071 046/070 043/075 048/080 053/077 054/081 054/084
65/T 10/U 00/U 01/B 45/T 43/T 22/W
SHR 056/076 049/067 046/077 050/083 052/083 052/085 052/087
46/T 76/T 33/T 24/T 55/T 34/T 23/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
303 PM MDT Tue Aug 6 2024
MTZ057-138-169-171-062130-
Bighorn Canyon MT-Southern Big Horn MT-Northern Big Horn MT-
Pryor/Northern Bighorn Mountains MT-
303 PM MDT Tue Aug 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BIG HORN AND EAST
CENTRAL CARBON COUNTIES THROUGH 330 PM MDT...
At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Pryor, or 30 miles north of Lovell, moving east at
65 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor hail
damage to vegetation is possible.
Locations impacted include...
Pryor, Fort Smith, St. Xavier, and Crow Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4515 10852 4543 10857 4554 10757 4524 10747
TIME...MOT...LOC 2102Z 259DEG 57KT 4527 10829
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TorgersonSpecial Weather Statement
National Weather Service Billings MT
330 PM MDT Tue Aug 6 2024
MTZ138-169-171-062215-
Bighorn Canyon MT-Southern Big Horn MT-
Pryor/Northern Bighorn Mountains MT-
330 PM MDT Tue Aug 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BIG HORN AND
EASTERN CARBON COUNTIES THROUGH 415 PM MDT...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Fort Smith, or 29 miles northeast of Lovell,
moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor hail
damage to vegetation is possible.
Locations impacted include...
Fort Smith, St. Xavier, and Crow Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4509 10817 4549 10817 4549 10752 4500 10758
TIME...MOT...LOC 2129Z 273DEG 25KT 4518 10805
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TorgersonSpecial Weather Statement
National Weather Service Billings MT
421 PM MDT Tue Aug 6 2024
MTZ138-WYZ198-199-062300-
Southern Big Horn MT-Northeast Bighorn Mountains WY-
Sheridan Foothills WY-
421 PM MDT Tue Aug 6 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BIG HORN AND CENTRAL
SHERIDAN COUNTIES THROUGH 500 PM MDT...
At 420 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Dayton to 9 miles
southeast of Granite Pass. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor hail
damage to vegetation is possible.
Locations impacted include...
Sheridan, Ranchester, Dayton, Big Horn, Parkman, Banner, and Story.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
north central Wyoming.
&&
LAT...LON 4459 10738 4460 10742 4508 10743 4502 10668
4456 10667 4456 10737
TIME...MOT...LOC 2220Z 294DEG 32KT 4499 10737 4455 10736
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TorgersonThe Billings radar (KBLX), 9 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
9 thunderstorm wind, 2 hail. Local standard time, as filed.
A power pole was snapped and hanging.
Winds in the Lockwood area were estimated at 70 mph.
Numerous grain bins were destroyed, along with other structural damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201147, 1201148, 1201145, 1201143, 1201149, 1201150, 1201151, 1201146, 1201152, 1201153, 1201144.